Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Bismarck, ND

May 22, 2002Bottineau County, McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2002, 8:43 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2002, 8:43 PM CDT (01:43 UTC)
Expired
May 22, 2002, 9:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230143
SVRBIS
NDC009-049-230245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT WED MAY 22 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF DENBIGH TO 11
  MILES NORTHEAST OF TOWNER...OR FROM 17 MILES EAST OF MINOT TO 27
  MILES SOUTH OF BOTTINEAU...MOVING NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BANTRY AT 855 PM CDT
  UPHAM AT 910 PM CDT
  KRAMER AT 925 PM CDT
  RUSSELL AT 930 PM CDT
  NEWBURG AT 935 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR EASTERN NORTH DAKOTA.

LAT...LON 4821 10070 4827 10038 4889 10061 4881 10113

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:15 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 22, 2:15 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT WED MAY 22 2002

AS THE COLD UPPER LOW/TROUGH TRANSLATES ACROSS THE REGION...WE WILL
SEE A SHARP CHANGE IN TEMPERATURES. THE STRONG BAROCLINIC ZONE WEST
AND NORTH OF THE SURFACE LOW WILL SETTLE DOWN ACROSS THE STATE WITH
THE PASSAGE OF THE LOW CENTER. CYCLONIC FLOW AND VERTICAL MOTION
WILL GENERATE PRECIPITATION AS THE WRAP AROUND MOISTURE ENTERS THE
STATE THIS AFTERNOON IN THE WEST. SOME SNOW MAY MIX WITH THE RAIN
TONIGHT IN THE FAR WEST AND FAR NORTH...AS HAS ALREADY HAPPENED IN
MONTANA. THUNDERSTORMS ARE ALSO POSSIBLE IN THE WRAP AROUND AREA
LATE THIS AFTERNOON AND EARLY TONIGHT. ANOTHER AREA OF THUNDERSTORM
DEVELOPMENT WILL BE AHEAD OF THE DRYLINE...CURRENTLY IN SOUTH
CENTRAL NORTH DAKOTA.

STRONG SUBSIDENCE AND COLD AIR ADVECTION WILL FOLLOW AFTER THE
PASSAGE OF THE UPPER LOW...AND WITH A HIGH CENTERED OVER THE STATE
FRIDAY MORNING...SOME MIN TEMPERATURE RECORDS MAY FALL.

THEN FOR THE WEEKEND...A SLOW RETURN TO NORMAL TEMPERATURES IS IN
STORE. THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON IN THE CONVERGENCE
ZONE OF A SURFACE TROUGH.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, May 22, 6:06 PM CDT, 2 hours 37 minutes before
NDZ017-230005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
603 PM CDT (503 PM MDT) WED MAY 22 2002

A FEW THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN MCKENZIE COUNTY IN A
LINE FROM TROTTERS TO GRASSY BUTTE. THESE STORMS MAY PRODUCE GUSTY
WINDS...A BRIEF PERIOD OF HEAVY RAIN...OR SMALL HAIL AS THEY SLOWLY
MOVE NORTH THIS EVENING. OTHERWISE LIGHT RAIN SHOWERS WILL CONTINUE
TO DEVELOP OVER THE EVENING HOURS.

THOMSON

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.